Alert archive / Illinois / Wind Chill Advisories in 2017

Wind Chill Advisory 1, NWS Lincoln, IL

December 26, 201724 counties in Illinois

NWS Lincoln, IL issued this wind chill advisory at Dec 26, 2017, 3:56 AM CST for 24 counties in Illinois. It took effect at Dec 27, 2017, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2017, 3:56 AM CST (09:56 UTC)
In effect from
Dec 27, 2017, 12:00 AM CST
Expired
Dec 27, 2017, 10:00 AM CST
In force
10 hr
Issued by
NWS Lincoln, IL
All 24 counties

Cass County, IL, Champaign County, IL, Christian County, IL, DeWitt County, IL, Douglas County, IL, Fulton County, IL, Knox County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 9 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS43 KILX 260956
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
356 AM CST Tue Dec 26 2017

...COLDEST AIR OF THE SEASON TO IMPACT THE AREA TONIGHT...

ILZ027>031-036>038-040>048-261800-
/O.NEW.KILX.WC.Y.0001.171227T0600Z-171227T1600Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
and Petersburg
356 AM CST Tue Dec 26 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Portions of central Illinois, east central Illinois 
  and west central Illinois.

* WHEN...Midnight Tonight until 10 AM Wednesday.

* ADDITIONAL DETAILS...These type of conditions can quickly lead
  to hypothermia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves, making sure all exposed skin is covered.

$$

07
5 follow-up statements
852 
WWUS43 KILX 261711
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
1111 AM CST Tue Dec 26 2017

...COLDEST AIR OF THE SEASON TO IMPACT THE AREA TONIGHT...

ILZ027>031-036>038-040>048-270100-
/O.CON.KILX.WC.Y.0001.171227T0600Z-171227T1600Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
and Petersburg
1111 AM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Portions of central Illinois, east central Illinois 
  and west central Illinois.

* WHEN...Midnight to 10 AM Wednesday.

* ADDITIONAL DETAILS...These type of conditions can quickly lead
  to hypothermia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves, making sure all exposed skin is covered.

$$
502 
WWUS43 KILX 262104
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
304 PM CST Tue Dec 26 2017

...COLDEST AIR OF THE SEASON TO IMPACT THE AREA TONIGHT...

ILZ027>031-036>038-040>048-270315-
/O.CON.KILX.WC.Y.0001.171227T0600Z-171227T1600Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
and Petersburg
304 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Portions of central Illinois, east central Illinois 
  and west central Illinois.

* WHEN...Midnight to 10 AM Wednesday.

* ADDITIONAL DETAILS...Although winds will be light, temperatures
  well below zero will produce very cold wind chills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
021 
WWUS43 KILX 270054
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
654 PM CST Tue Dec 26 2017

...COLDEST AIR OF THE SEASON TO IMPACT THE AREA TONIGHT...

ILZ049>055-270600-
/O.EXA.KILX.WC.Y.0001.171227T0600Z-171227T1600Z/
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Including the cities of Winchester, Jacksonville, Springfield, 
Taylorville, Decatur, Sullivan, and Tuscola
654 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 15 
  below zero.

* WHERE...Areas along highway 36, from Winchester east through
  Springfield and Decatur, to Tuscola. 

* WHEN...The coldest wind chills will be from 3 am to 9 am.

* ADDITIONAL DETAILS...Actual air temperatures over this region
  are expected to fall to around 5 below zero overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can 
occur if precautions are not taken. Make sure you wear a hat and 
gloves.

$$

ILZ027>031-036>038-040>048-270600-
/O.CON.KILX.WC.Y.0001.171227T0600Z-171227T1600Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
and Petersburg
654 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 20 below zero,
  with the coldest wind chills along and north of I-74. 

* WHERE...Most of central Illinois along and north of I-72 is
  under a Wind Chill Advisory. 

* WHEN...While some wind chills will be colder than 15 below late
  this evening, these values will be most widespread from midnight
  through mid morning Wednesday.

* ADDITIONAL DETAILS...Actual air temperatures will range from 5
  below to 10 below zero, with locally colder values possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can 
occur if precautions are not taken. Make sure you wear a hat and 
gloves.

$$

Geelhart
257 
WWUS43 KILX 270529
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
1129 PM CST Tue Dec 26 2017

...COLDEST AIR OF THE SEASON TO IMPACT THE AREA TONIGHT...

ILZ027>031-036>038-040>055-271100-
/O.CON.KILX.WC.Y.0001.171227T0600Z-171227T1600Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, and Tuscola
1129 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 20 
  below zero, with the coldest wind chills along and north of I-
  74.

* WHERE...Most of central Illinois along and north of I-72 is 
  under a Wind Chill Advisory.

* WHEN...Through mid morning Wednesday.

* ADDITIONAL DETAILS...Low temperatures will range from 5 below 
  to 10 below zero, with locally colder values possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can 
occur if precautions are not taken. Make sure you wear a hat and 
gloves.

$$

Geelhart
149 
WWUS43 KILX 270947
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
347 AM CST Wed Dec 27 2017

...COLDEST AIR OF THE SEASON IMPACTING THE AREA THIS MORNING...

ILZ027>031-036>038-040>055-271600-
/O.CON.KILX.WC.Y.0001.000000T0000Z-171227T1600Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, and Tuscola
347 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 25 below zero
  at times in the morning.

* WHERE...Much of central Illinois, east central Illinois and 
  west central Illinois.

* WHEN...Now to 10 AM CST this morning.

* ADDITIONAL DETAILS...Air temperatures will range from zero to 
  10 below zero into mid morning. These type of conditions can 
  quickly lead to hypothermia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves making sure all exposed skin is covered.

$$

07

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 3:35 AM CST, 21 minutes earlier.

Area forecast discussion, Dec 26, 3:35 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
335 AM CST Tue Dec 26 2017

.SHORT TERM...(Today and tonight)
ISSUED AT 330 AM CST Tue Dec 26 2017

Will issue a wind chill advisory from midnight tonight until 10 am
Wed for areas along and north of Cass, Menard, Logan, Dewitt,
Piatt, Champaign and Vermilion counties. Wind chills will drop to
around 15 below zero during overnight into mid Wed morning and
some of the northern areas north of Peoria will reach as cold as
15 to 20 below zero at times. This will be the coldest air of the
season since Jan 6-8th, 2017.

09Z/3 am surface analysis shows strong 1041 mb arctic high
pressure along the Alberta and  province line and ridging se into
the Midwest. Temps were in the singles digits north of I-72 with
wind chills of 5-15 below zero. Not quite as cold in southeast IL
with temperatures in the low to mid 20s south of I-70. A weak
elongated short wave over central IL early this morning was giving
scattered flurries over areas from Peoria south. A stronger
elongated short wave over the central plains will track east and
weaken as well as it tracks into central IL later this morning and
afternoon, exiting southeast IL during this evening. This will
bring more isolated light snow showers or scattered flurries to
areas mainly south of I-74, and linger in southeast IL into mid
evening. Just a trace to a dusting of snow possible today. NW
winds along with a fair amount of cloud cover will not allow temps
to rise much today. Highs only around 10F over northern CWA, and
around 20F in far southeast IL along highway 50. Wind chills in
the 5-15 below zero range over central IL this morning will still
be in the single digits below zero this afternoon especially from
I-72 north.

Strong arctic high pressure to strengthen even more to 1045 mb as
it settles into IA and southern MN by dawn Wed. This will
decrease clouds over CWA from nw to se during this evening and
temps to drop into the single digits below zero over central IL by
dawn and zero to 5 above in southeast IL. These temps combined
with nw winds of 5-10 mph will drop wind chills to around 15
below zero during overnight into mid morning Wed north of I-72 and
even 15 to 20 below zero at times north of Peoria over Knox,
Stark and Marshall counties. This will be the coldest air mass in
nearly a year since Jan 6-8th.

&&

.LONG TERM...(Wednesday through Monday)
ISSUED AT 330 AM CST Tue Dec 26 2017

Strong arctic high pressure settles into central and eastern WI by
sunset Wed and ridging into IL, keeping it dry but quite cold.
Highs Wed only near 10F along I-74 and north and mid teens in
southeast IL despite ample sunshine. Lows Wed night of 2-7 above
zero with increasing clouds and slight chances of light snow late
Wed night nw of the IL river, especially over Knox and Stark
counties. A weather system off the Pacific nw coast to track east
across the northern plains and into the upper Midwest during Wed
night, and into the western Great Lakes during Thu. Models still
differ with how far south light snow chances get into IL on Thu.
Most models show some light qpf overnight Wed night into the IL
river valley. Then GEM model is furthest south with qpf/light
snow across CWA by Thu afternoon. GFS is next furthest south with
light snow as far south as I-70 by Thu afternoon. NAM and Ecmwf
models keep their qpf and light snow chances north of I-80 during
day Thu, though Ecmwf has light snow into areas along and ne of
I-74 on Thu evening. Stayed close to blended model guidance with
chance of light snow over northern CWA and slight chances over
heart of CWA along I-72 and dry in southeast IL. Snow
accumulations generally look less than 1 inch northern CWA. Highs
Thu in the upper teens northern CWA and mid 20s in southeast IL.
Lows Thu night of 7-14F, coldest nw of IL river.

Another clipper system races toward IL from the northern Rockies
by Fri afternoon into Fri night bringing a better chance of light
snow to the area, though snowfall amounts appear minor, around 1
inch and possibly 1-2 inches ne of I-74. Highs Fri 17-22F northern
CWA and 24-28F in southeast IL. Another strong arctic high
pressure settles into the Midwest on Saturday ushering in another
arctic airmass into IL. Highs Sat struggle to reach 10F nw of IL
river and lower 20s along highway 50 in southeast IL. Some models
showing another clipper system Sat afternoon into Sat night,
though models differ greatly with speed/track and qpf so stayed
close to blended models. Have light snow chances Sat
afternoon/evening, then dry and continued very cold for Sunday and
Monday. Lows back in single digits below zero over much of central
IL Sat and Sun nights and wind chills could approach 15 below zero
again especially nw of the IL river.

The Climate Prediction Center 8-14 day outlook for Jan 2-8th has a
50-55% chance of below normal temperatures over central and
southeast IL with a 40-45% chance of below normal precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1150 PM CST Mon Dec 25 2017

The first of a couple of shortwaves in the 500 mb flow has already
begun to affect central Illinois, with light snow reaching the
ground south of I-70. Radar returns extend as far north as I-74,
but dry air below the cloud layer is precluding snow reaching the
ground. The separation between the two shortwaves will not be
appreciable, with light snow chances lingering into early
afternoon for SPI due to the second wave. DEC will also see
chances for light snow or flurries later tonight and tomorrow
morning. SPI could see a dusting of snow, but overall impacts with
the first wave appear low. Have included VCSH for the light snow
potential at SPI and DEC, with a shorter period at CMI from
08z-10z.

The second wave will see frontogenetical forcing mainly from SPI
and south from mid morning to afternoon, with the northern
terminal sites remaining dry.

Despite the light snow chances, VFR conditions will prevail at
all TAF sites. Ceilings will be mainly mid and high clouds until
Tuesday afternoon, when ceilings drop into the low VFR range.
Winds will be primarily NW through the period, with daytime
sustained speed around 10 kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from midnight tonight to 10 AM CST Wednesday
for ILZ027>031-036>038-040>048.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...Shimon
Hazardous weather outlook, Dec 25, 3:45 PM CST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
345 PM CST Mon Dec 25 2017

ILZ027>031-036>038-040>057-061>063-066>068-071>073-261200-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
345 PM CST Mon Dec 25 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Colder air will advect into the area tonight. Overnight low
temperatures will drop to around zero in the north with wind chill
readings below zero north of I-72/74.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Much colder air will overspread the region bringing a prolonged
period of below normal temperatures. Low temperatures will drop to
below zero by Wednesday morning over the northern half of the area
with wind chill readings below zero over the entire area. The
below zero wind chills will also continue through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

Nearby

Wind Chill Advisories in Illinois, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.